Colorado, 2021Winter Weather in Colorado, March 20 to 21, 2021
March 20 to 21, 2021 · NWS GJT · 2 events in 2 counties and zones
A cold front and associated mid-level Pacific trough progressed across western Colorado. Decent moisture combined with favorable orographics led to moderate snow over portions of the northwest and west-central Colorado mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front and associated mid-level Pacific trough progressed across western Colorado. Decent moisture combined with favorable orographics led to moderate snow over portions of the northwest and west-central Colorado mountains. Winds gusted up to 45 mph at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 20, 4:34 PM MST, 2 hours 26 minutes earlier.
Area forecast discussion, Mar 20, 4:34 PM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
534 PM MDT Sat Mar 20 2021
.SHORT TERM...(Tonight through Sunday night)
Issued at 258 PM MDT Sat Mar 20 2021
Impressive cold front is be barreling into our far NW CWA this
afternoon and will be slowly decelerating through the remainder of
the CWA through the evening and overnight hours. This scenario is
more of a typical Spring day for the first day of the season with
strong heating ahead of the front with highs pushing 70 over the
lower desert valleys. Behind the front in the Salt Lake Valley and
the cold air was definitely felt with snow making it down to 5000
feet in some areas. The moisture...ascent and instability have been
coupled upstream of us where PWAT are only slightly above normal. In
the highly mixed environment downstream over us it is a much
different story and so the bulk of the precipitation initially will
be near and behind the fropa this evening into the early morning
hours. The surface front looks to stall or become less defined at
the trough axis aloft lags back to the West. Energy in this trough
and an upstream digging jet look to keep unsettled conditions in
place through late Sunday night before the system is focused more on
lee of the Rockies. There has been a mid level fronto band indicated
across the CWA as this jet move through...but this has not been
handled well with one model favoring the Flat Tops and another
farther South. The time of year also comes into play with any breaks
in the heavier snow rates likely to help melt snow on roadways. With
cooler air aloft unstable conditions are also likely to lead to some
thunderstorm chances over the central CWA during tomorrow
afternoon's heating. There will be some decent snow amounts in the
higher elevations but have selected the high impact area of Vail
Pass and the Elks for an advisory this evening through tomorrow
evening. Temperatures will be dropping back below normal for
Sunday...there goes Spring.
.LONG TERM...(Monday through Saturday)
Issued at 258 PM MDT Sat Mar 20 2021
Monday will be a transitional day as the recent trough lifts into
the Southern Plains while the next system digs into the Northern
Rockies. Temperatures will barely nudge from Sunday's readings while
any departing clouds quickly fill back in by Monday evening.
The base of the next trough will dig into the Great Basin before a
closed low emerges Tuesday night over east-central Arizona and west-
central New Mexico. Moisture wrapped around this system will advect
into the Four Corners area with showers developing over the higher
elevations Monday night before increasing in coverage and spreading
to the lower valleys on Tuesday. As the low continues to drop
further south and lifts to the northeast late Tuesday and early
Wednesday showers will taper off with primarily the San Juans
remaining unsettled through Wednesday. Guidance generally agrees
that the bulk of upper level support will remain well to our south
throughout the event, though the GFS does track an omega bullseye
right over the Four Corners early Tuesday. If this solution pans out
we could see some greater accumulations but, for now, the previous
projection of 2 to 5 inches of new snow across the San Juans with
lesser amounts around a couple inches to the rest of the mountains
remains on track.
Generally quiet conditions will prevail on Thursday as the forecast
area remains in between two systems. Upper level flow will shift to
the southwest as the next Pacific system digs into the northwestern
CONUS Thursday morning...dropping into the Great Basin by that
evening. Showers will increase from west to east Thursday night and
continuing on Friday as the low slowly progresses east. Some
solutions show this system lingering across the area into the
weekend so overall the cooler and unsettled weather looks to remain
in the forecast for much of the long term period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 529 PM MDT Sat Mar 20 2021
Gusty winds of 30 to 40kts will continue through 03Z before dying
down. A cold front continues to approach from the west and will
bring lower ceilings and vis as the front moves through this
evening and overnight. Best chances for precip will be KASE and
KEGE though a few stray showers can't be ruled out for KHDN and
KRIL. Overcast skies will be the rule overnight hovering between
3 to 6K ft though some lowering is possible if/when any precip
falls. Expect some lifting of these clouds tomorrow but still
anticipate broken to overcast skies.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 9 PM MDT this evening for COZ001>003.
Winter Weather Advisory from 10 PM this evening to 11 PM MDT
Sunday for COZ010.
UT...Wind Advisory until 9 PM MDT this evening for UTZ027-029.
&&
SHORT TERM...15
LONG TERM...MMS
AVIATION...TGRHazardous weather outlook, Mar 20, 4:07 AM MST, 14 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
507 AM MDT Sat Mar 20 2021
COZ001>014-017>023-UTZ022>025-027>029-211115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
507 AM MDT Sat Mar 20 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Strong winds develop ahead of an approaching cold front this
afternoon, especially across southeast Utah and northwest
Colorado. Gusts in excess of 45 MPH are expected impact these
areas through 9 PM this evening with some higher gusts in the
mountains. Snow is expected to develop over the eastern Uinta
mountains this afternoon with isolated thunderstorms possible.
Snow then spreads southeastward over the remaining mountains of
eastern Utah and western Colorado tonight. Bringing accumulations
on the order of 2 to 4 inches with locally higher amounts.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A series of storm systems move through the area during the week
ahead. This will result in periods of mountain snow, with some
measurable snow in the high valleys as well. Isolated
thunderstorms are possible. Snow intensity is expected to remain
below advisory criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.
In the hours before
Local storm report, Mar 20, 5:03 PM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
603 PM MDT SAT MAR 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM NON-TSTM WND GST MEEKER 40.05N 107.88W
03/20/2021 M45 MPH RIO BLANCO CO ASOS
ASOS STATION KEEO MEEKER AIRPORT.
&&Local storm report, Mar 20, 5:14 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
614 PM MDT SAT MAR 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM NON-TSTM WND GST 4 ESE STEAMBOAT SPRINGS 40.46N 106.74W
03/20/2021 M52 MPH ROUTT CO MESONET
MESONET STATION STORM 4.3 E STEAMBOAT
SPRINGS (DRI).
&&Local storm report, Mar 20, 5:15 PM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
615 PM MDT SAT MAR 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM NON-TSTM WND GST 4 WNW ELK SPRINGS 40.38N 108.52W
03/20/2021 M48 MPH MOFFAT CO MESONET
MESONET STATION TS654 CALICO.
&&Local storm report, Mar 20, 5:20 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
620 PM MDT SAT MAR 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM NON-TSTM WND GST 46 NNE CASTLE VALLEY 39.28N 109.22W
03/20/2021 M54 MPH GRAND UT MESONET
MESONET STATION BCRU1 BRYSON CANYON.
&&Local storm report, Mar 20, 5:27 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
627 PM MDT SAT MAR 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM NON-TSTM WND GST 4 ESE STEAMBOAT SPRINGS 40.46N 106.74W
03/20/2021 M61 MPH ROUTT CO MESONET
MESONET STATION STORM 4.3 E STEAMBOAT
SPRINGS (DRI).
&&Local storm report, Mar 20, 5:51 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
651 PM MDT SAT MAR 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM NON-TSTM WND GST 16 WSW GREYSTONE 40.51N 108.93W
03/20/2021 M52 MPH MOFFAT CO MESONET
MESONET STATION SURC2 DINOSAUR NM 19N.
&&Winter Weather, Flattop Mountains
- When
- March 20, 7:00 PM MST to March 21, 8:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- RAWS
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 6 to 9 inches of snow fell across the area, much of that within 12 hours. Winds gusted up to 45 mph at times.
Winter Weather, Elkhead and Park Mountains
- When
- March 20, 8:00 PM MST to March 21, 11:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 3 to 8 inches of snow fell across the area, much of that within 12 hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Puerto Rico, March 20 to 21, 202111 events
- High Wind in California, March 20, 202156 kt wind · 3 events
- Flooding in Indiana, March 20 to 27, 20212 events
- High Wind in Utah, March 20, 202167 kt wind · 2 events
- Strong Wind in Florida, March 20, 2021$2,000 · 2 events
- Winter Storm and Heavy Snow in Alaska, March 20 to 21, 20212 events
- High Wind in Wyoming, March 20, 20211 event
- High Wind in Colorado, March 20, 202168 kt wind · 1 event
- Wildfire in Texas, March 20 to 21, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938405, 938406.